Is this bruising on my forehead after Restylane filler? (Photo)

I had a Restylane in my cheeks 4 days ago which seems totally fine but I also had a small amount in my forehead to fill and old scar I had when a child. After the injection it was painful. Later that day a patch of white appeared then a large area was swollen and red. I have phoned the clinic but was told it was normal and not concerning. Now it looks like this. Can you advise if this is any sort of complication I should be worried about? Thanks

Doctor Answers 10

The reaction of a white spot and pain after the injection is not typical, and is consistent with vascular occlusion

Thank you for your question. You state you had Restylane placed in your cheeks four days prior to submitting this question. You experienced no problems, however, when the injection was done on your forehead to fill an old scar, you experienced some pain. Later on, a white patch appeared on the injected area, followed by something that appears to look like a bruise. You’d like to know if this is any sort of complication that you need to be worried about.

Just to give you a little information about myself — I’m a Board-certified cosmetic surgeon and a Fellowship-trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for over 20 years. I can certainly guide you on this matter as fillers, such as Restylane, Juvederm, Voluma, are something that I use in my practice on a daily basis.

Firstly, and I say this with no intention to alarm you, but the description that you provided is certainly not normal. I would not think that an area becoming white and painful after an injectable filler treatment would be normal.
Secondly, your experience of feeling pain, followed by a patch of skin that turned white after being injected with filler, and then followed by bruising and swelling is consistent with something called vascular occlusion or vascular compromise. This is something surgeons worry about most when it comes to the use of injectable fillers — whether or not we are directly embolizing or placing the filler into a vessel, or causing enough pressure to cause an occlusion of vessels.

This certainly requires immediate medical attention. Since several days have already passed, acute options may have already probably been exhausted. However, there may be an opportunity to use hyaluronidase to dissolve the filler and to undergo any other procedures you may potentially need depending on the diagnosis. Undergoing a hyperbaric oxygen treatment may also be of value, in order to increase circulation and oxygen content into the tissue of the area in question.

What is important right now is to seek medical attention and have a doctor evaluate your case and give you a proper diagnosis. I always tell my patients that I’m available to them 24 hours day should emergencies arise, and if I received a report like this from one of my patients — with all due respect to your provider — I would not just simply state their concern to be “typical” and I would request the patient to come see me as soon as possible.
That said, I would very aggressively recommend you meet with your doctor and have a proper physical examination right away. It is possible you only had an acute event which is now behind you, but again, it is difficult to make that determination without a full physical examination.

I hope that was helpful and I wish you the best of luck!

This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.


New York Oculoplastic Surgeon
4.3 out of 5 stars 61 reviews

Possible bruise vs vascular occlusion

Sorry to hear of the problem you are experiencing. It appears that you might have experienced a vascular occlusion following injection of Restylane into your forhead. Please see an experienced injector ASAP.
Good luck.

Vascular Occlusion After Injection To Forehead

This is an emergency and needs to be treated immediately by the proper methods.  I suggest seeing an expert otherwise there is potential to lose skin and cause scarring.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 166 reviews

Side Effects from Restylane Injections NYC

The photo of your forehead is worrisome since is is possible that the injections have occluded a vessel.  Restylane is not meant to be injected in that area and I would definitely return immediately to your treating physician for examination.  Please consult an expert for the best cosmetic results  Best, Dr. Green

Restylane to scar of forehead

This photo suggests an occlusion of a small vessel of the forehead. Return to your injector today to be evaluated and treated with hyaluronidase if indicated after an in-person exam.

Sheryl D. Clark, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

Discoloration of Forehead after Restylane Injection

There is a possibility of vascular occlusion from the filler blocking a blood vessel.  This needs to be evaluated by a specialist immediately.  The good news is that Restylane can be dissolved if needed by injecting hyaluronidase into the area.  Most offices that do a lot of filler injections should have hyaluronidase on hand.  Make sure that you are seeing a core cosmetic doctor such as a dermatologist or plastic surgeon.   
Regards,
Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Bruise? on forehead

This appears to be an area where the material occluded a blood vessel and you should return to your doctor or a board certified dermatologist or plastic surgeon and see to it right away

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Restylane - Is this a bruise?

Thank you for your question and photo. While it may just be bruising, you need to be examined by a board certified plastic surgeon to rule out vascular occlusion which could cause skin necrosis. Hope this helps and good luck.

Is this bruising on my forehead after Restylane filler?

I'm sorry to say, but, yes, this is something to worry about.

This may be the result of an injection with some of the product getting into the blood vessels. If the injector told you this is normal, then seek out a Board Certified Plastic Surgeon or Facial Plastic Surgeon right away for  a proper evaluation and treatment. This needs medical attention to heal properly. 

Karol A. Gutowski, MD, FACS
Chicago Plastic Surgeon
4.9 out of 5 stars 65 reviews

Forehead filler...

Thank you for your question.  It appears to be a bruise, however it is imperative to follow up with your physician for further evaluation to rule out vascular occlusion.  Regards, Dr. Matt Elias

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.